The Pasco County Sheriff’s Office released a video which showed a man with what they say are all the signs of an overdose. He had a strong pulse but wasn’t breathing, pinpoint pupils, and he began turning blue in the face. The responding deputies administered Narcan, or naloxone hydrochloride. The drug essentially reverses an overdose. Within three minutes, the man became responsive. “Our main goal here is to save lives, to give a person another chance,” said Corporal Sherryl Johnson-Tandy, who tracks the agency’s Narcan use and provides deputies with training. The man in the video got another chance because the deputies carried Narcan on them. “2017 was the first year that Pasco County began to experience some of the consequences associated with the opioid crisis,” said Captain Mike Jenkins.
The chemical agent has been deployed 65 times in Pasco County since March of 2017 to those who have overdosed on opioids. In 63 of those cases, Narcan revived the person. “This drug does not work if it’s a cocaine-related,” said Cpl. Johnson-Tandy. “It only works on opioids. Both of those had actual cocaine in their systems.” More than 900 Pasco County employees are trained to use Narcan. More than 660 deputies carry rescue kits on them every day. “We recognize that we cannot arrest our way out of this problem,” said Capt. Jenkins. “So, the deployment of Narcan is one of the strategies we are utilizing to address this issue.” Narcan is a one-time use nasal spray or it can also be administered intravenously.